Connecticut, 2024

Heat in Connecticut, August 2, 2024

August 2, 2024 · NWS ALY · 2 events in 2 counties and zones

Hot, humid conditions were present in northwest Connecticut on Friday, August 2, 2024. Heat index values (feels-like temperatures) reached the mid to upper 90s in Litchfield County, creating dangerously hot and humid conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Hot, humid conditions were present in northwest Connecticut on Friday, August 2, 2024. Heat index values (feels-like temperatures) reached the mid to upper 90s in Litchfield County, creating dangerously hot and humid conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 8:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 8:32 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
932 AM EDT Fri Aug 2 2024

.SYNOPSIS...
Early sun fades behind increasing clouds ahead of an approaching
warm front today as we turn very warm and humid. Outside of a
few early isolated showers or thunderstorms, we remain mainly
dry through midday before coverage of showers and thunderstorms
increases this afternoon into especially this evening with
heavy downpours the primary hazard. A slow moving cold front
this weekend will result in renewed chances for showers and
thunderstorms, especially during the afternoon hours, each day
with conditions remaining warm and humid.

&&

.NEAR TERM /THROUGH TONIGHT/...
Heat Advisory remains in effect for the central and eastern
Mohawk Valley, Saratoga Glens Falls region, Capital District,
mid Hudson Valley, central and southern Taconics, southern
Berkshires and Litchfield Hills from 12 PM to 7 PM Today...

.UPDATE...Watching an area of showers with some embedded thunder
and downpours moving east along the NY/NJ border this morning.
This activity has generally weakened farther north towards the
SE Catskill as it pushes east as it encounters slightly more
stable air. SPC Mesoanalysis shows quite an instability
gradient from north to south with < 1000 J/Kg in our forecast
area, but rises to > 2000 J/Kg in central NJ. Have lowered PoPs
from the previous update, but still mention 20-30% through the
rest of the morning across the far south/southwest part of the
area. Otherwise, satellite imagery shows mid/high level clouds
increasing with this lead disturbance approaching, but there is
some clearing already across central NY which should translate
east by early this afternoon. Additional showers/T-storms
expected as the next disturbance over western NY/PA approaches
along with a surface warm front.

.PREV DISCUSSION[0709]...Main update this morning is to adjust
POPs upwards in the eastern Catskills to account for an initial
cluster of showers and some embedded thunderstorms tracking
through northern PA into southern NY which likely will spill
into Ulster County and the mid-Hudson Valley through 12-14 UTC.
Included slight chance thunder given that the SPC mesoscale
analysis shows 500 J/kg of most unstable CAPE. Heavy downpours
also are possible within this cluster given humid environment.
Otherwise, we see the incoming MCV now in western PA/NY which
will be arriving in our area late this afternoon into this
evening. Heavy rain remains the primary hazard with this system
as well.

As the shortwave ridge shifts to our east this morning, a few
isolated and short-lived showers or thunderstorms along the
leading edge of the incoming warm air and moisture advection may
reach our eastern Catskills and I-84 corridor areas by 14 - 16
UTC before spreading north and west towards the Capital
District by early P.M. Latest CAMs support this idea and the
previous forecast also mentioned it so we maintained slight
chance (15-25%) and chance (25 - 45%) POPs for areas south of
I-90 through 18 UTC. Otherwise, early sun continues to fade
behind increasing clouds as subsidence weakens aloft with
temperatures warming well into the mid to upper 80s by early P.M
and dew points climbs towards the upper 60s to low 70s. Given
increasing cloud coverage and reduced boundary layer mixing
compared to previous days, we lowered high temperatures today by
a few degrees to show valley areas maxing out in the upper 80s
with just a few spots nearing 90. While it will be humid today
given increasing moisture advection and 2" PWAT plume nosing
into the Northeast, we reduced dew points a tad as most guidance
suggests dew points only reach into the low 70s compared to
mid-70s. This reduced heat index valleys slightly but since most
of the zones in a heat advisory still range 95 - 97 degrees, we
will maintain current headlines although coverage of heat index
values 95F+ has been reduced.

Mid and upper level clouds thicken/lower from southwest to
northeast this afternoon as our warm front and a potent mid-
level shortwave from the Ohio Valley and PA pushes northeastward
resulting in height falls. Deterministic and CAMs remain in
good agreement that an area of rain and embedded thunderstorms
should track northeastward in response to the increased warm
advection, focused moisture convergence, and cyclonic vorticity
advection in the low and mid-levels. With PWATs surging towards
2 - 2.25" ahead of the shortwave/MCV, freezing levels remaining
11 - 13kft, and tall/skinny CAPE profiles with ML CAPE nearing
1000 J/kg, very efficient warm rain process will easily support
heavy downpours. Latest CAMs suggest this area of rain and
embedded storms arrives in our eastern Catskills and mid-Hudson
Valley areas by 21 - 23 UTC before shifting into the Capital
District and western New England by 23 - 02 UTC and then
reaching our Upper Hudson Valley and southern VT areas by 02 -
05 UTC.

HREF probabilistic guidance shows >75% probabilities for 3-hrly
rainfall amounts >1 inch for the eastern Catskills and mid-
Hudson Valley late this afternoon (21 - 00 UTC) which makes
sense as the MCV should arrive early enough to tap into daytime
heating/instability to support higher rainfall rates. WPC
expanded its slight risk in the Day 1 ERO to now clip the
eastern Catskills and parts of the mid-Hudson Valley which lines
up with these heavy rain probabilities and potential for
localized flooding. Given marginal deep layer shear only ranging
20 - 25kts, severe weather remains a low potential but localized
gusty winds cannot be completely ruled out should any bowing
segments develop.

As the area of rain/embedded storms track north and eastward
towards the Capital District early this evening, heavy downpours
remain possible. However, as instability wanes, the HREF 3-hrly
probabilistic guidance for rainfall >1" decreases after 00 UTC
suggesting that the risk for flooding will trend downwards.
Thus, WPC's Day 1 ERO only outlines this region in a marginal
risk as any flooding should be localized with urban and low-
lying/poor drainage areas most at risk for any flooding issues.
The area of rain/storms will continue to decrease in coverage
and intensity overnight as it tracks north and east into New
England. Otherwise, it will remain very muggy and warm overnight
with lows only dropping into the upper 60 to near 70.

Overall QPF amounts expected to range from 0.25 up to 1.25"
with locally higher amounts possible especially south of I-90
where convection can enhance rainfall rates. Luckily, the area
of rain/storms associated with this MCV should be rather
progressive only last a few hours at most before shifting out of
an area thus reducing the potential for any widespread flooding
issues.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Unsettled conditions continue into Saturday as a positively
tilted southern stream shortwave from the Midwest opens up as it
shifts into the Northeast. Areas of rain may continue from the
overnight hours into Saturday morning for areas north of I-90
where a stationary boundary may reside giving the Upper Hudson
Valley, southern Adirondacks, and southern VT a wet start to
the weekend. Much of eastern NY and western New England will
remain ahead of this boundary within the warm and very humid
sector. Dew points will remain uncomfortably high in the low 70s
and although much of the day will remain mostly to partly
cloudy, some anticipated breaks of sun ahead of the boundary
will easily contribute to enhanced instability with sfc-based
CAPE values reaching 1 - 1.5k J/kg. This will be more than
sufficient to support convection as the boundary gradually
shifts south and eastward into this environment during the
afternoon. Mid-level flow also strengthens ahead of the
positively tilted trough supporting stronger deep layer shear
values compared to previous days with guidance suggesting 0-6km
shear increases to 30 - 35kts. Increased shear combined with
sufficient instability in a highly moist environment could
support some organized convection, especially if there is enough
low-level forcing from the incoming sfc/wind shift boundary.
While the Storm Prediction Center has trimmed the marginal risk
for severe weather in its Day 2 Atlc out of our area, we will
continue to keep an eye on trends. Should any severe weather
occur, gusty winds and heavy downpours will be the primary
hazards.

Temperatures ahead of the sfc boundary will climb into the low
to mid 80s with even some upper 80s in the mid-Hudson Valley
which will have more residence time in the warm sector/breaks
of sun ahead of the front. While clouds and shower/storms should
help tame temperatures for the majority of the area, high dew
points could allow some heat index values to near 95, again
mainly in the mid- Hudson Valley. Held off on issuing any
additional head advisories in collaboration with OKX but will
monitor trends and issue any additional heat headlines as
needed.

Our front continues to slowly slide south and eastward through
the region Saturday night but shower/storm coverage should
decrease as we lose daytime heating. Otherwise, expecting
another very humid and warm night with overnight lows only
dropping into the upper 60s to around 70 again as clouds prevent
much of a diurnal change.

For Sunday, our front should start off near the Capital District
and continue sliding south and eastward through the day with
winds shifting to the northwest in its wake. We placed likely
POPs in the mid-Hudson Valley, NW CT, Berkshire County and
areas south and east of Albany on Sunday which will likely
reside ahead of the boundary within the warmest and most humid
air mass. As the front traverses the area during the morning
into the early afternoon, showers and some storms should easily
develop as the front taps into humid environment. Areas that
experience more breaks of sun before the front arrives (i.e. the
mid-Hudson Valley and NW CT) will have the greatest potential
for thunderstorms. While the southern Adirondacks and Upper
Hudson Valley should remain mainly dry through the day, we
continue to show low-end chance POPs as the true cold front will
be on the approach through southern Canada. Given the air mass
aloft will not change by Sunday and areas should see more breaks
of sun (especially from the Capital District north and west),
it will likely end up a few degrees warmer compared to Saturday
with daytime temperatures reaching the mid to upper 80s. The
elevated humidity levels will keep conditions uncomfortable and
we again will monitor the potential need for any heat
advisories. Current forecast keeps most areas a few degrees shy
of the 95 heat index threshold. We remain outside of the SPC
Convective Outlook for Sunday but within the marginal risk in
WPC's Day 3 ERO given the very humid environment and potential
for heavy downpours/localized flooding given weaker winds aloft.

Showers/storms diminish through the late afternoon as the front
pushes south of our region resulting in increasing late day
sun. Even with partly to mostly clear skies Sunday night,
temperatures remain warm and muggy as the true air mass change
and cold front remains displaced well to north and west.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The extended forecast period continues the unsettled weather
pattern, as a secondary cold front will move across the region
during the day.  This front will bring isolated to scattered showers
and thunderstorms. The greater coverage looks to be north and west
of the Capital Region and Berkshires.  A cooler and less humid air
mass will build in behind the front Monday night. Dewpoints will
fall off into the 50s to lower 60s.  Highs on Monday will be near to
slightly above normal with mid and upper 80s in the valleys (a few
readings close to 90F in the mid Hudson Valley), and 70s to lower
80s over the hills and mtns.  Lows in the cold advection regime will
be in the mid 50s to mid 60s over the region.

The medium range guidance and ensembles are coming into better
agreement that the unsettled weather quickly return Tue-Tue night as
the cold front stalls over PA-NJ. Weak disturbances moving along it
may increase the threat for isolated to scattered showers as early
as Tue afternoon, but with a better chance Tue night. Also, some
tropical moisture may begin to move north/northeast ahead of a
developing tropical system near the East Coast. Temps will be cooler
on Tue with clouds and the cooler air mass trying to build in from
southeast Ontario.  Highs will be predominately in the 60s to lower
70s over the mtns, and mid 70s to around 80F in the valley areas.
Lows will be mainly in the 50s to lower 60s Tue night with the
chances of showers increasing.

Wed-Thu...Periods of showers will continue into the mid week with
isolated to widely scattered thunderstorms especially south and east
of the Capital Region.  We continue to monitor a possible tropical
system near the East Coast late in the extended.  The front may
drift far enough south and east with a drier period late Wed night
into Thu.  We did keep a low chance of showers in for the southeast
Catskills/Mid Hudson valley/Berkshires/NW CT for THU with slight
chances to the north and west.   Temps will be running cooler than
normal for early August with 60s to lower 70s over the higher
terrain and mid and upper 70s in the lower elevations.  CPC's latest
Day 8 to 14 Outlook is forecasting near normal to below normal temps
for August 9th to 15th and pcpn near to slightly above normal for
eastern NY and western New England.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Some IFR/MVFR radiational mist/fog will
continue to dissipate at KGFL/KPSF prior to 13Z/FRI. VFR conditions
will continue at KPOU/KALB. Mid and high clouds will increase ahead
of a warm front during the morning.

Scattered showers and thunderstorms are expected to develop ahead of
the warm front mainly in the afternoon. VFR conditions are expected
into the early/mid afternoon, but PROB30 groups were used to bring
thunderstorms into KALB/KPOU/KPSF between 20Z/FRI to 00Z/SAT. Expect
MVFR conditions with thunderstorms, though brief instances of IFR
will be possible.

Low stratus and some mist will linger after the showers diminish
prior to midnight.  MVFR conditions have been forecast for
cigs/vsbys. Some IFR stratus will likely form at KPSF after 06Z/SAT.

The winds will be southeast to south at less than 10 KT in the late
morning into the afternoon. They will become light and variable in
direction at 5 KT or less tonight.

Winds will be stronger and variable in direction in and near
thunderstorms.

Outlook...

Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 7 PM EDT this evening for NYZ040-041-043-
     049-050-052-053-059>061-064>066-083-084.
MA...Heat Advisory until 7 PM EDT this evening for MAZ025.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...JPV/Speciale
SHORT TERM...Speciale
LONG TERM...Wasula
AVIATION...Wasula
Hazardous weather outlook, Aug 2, 4:17 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
517 AM EDT Fri Aug 2 2024

CTZ001-013-MAZ025-NYZ040-041-043-049-050-052-053-059>061-064>066-083-
084-031000-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Montgomery-Northern Saratoga-Northern Washington-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-
517 AM EDT Fri Aug 2 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for thunderstorms today into tonight. Some storms may produce
locally heavy rainfall and gusty winds.

There is a slight risk for excessive rainfall in the mid-Hudson
Valley today into tonight which may result in scattered instances of
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms Saturday through Monday, mainly
during the afternoon and evening hours. Some storms may produce
locally heavy rainfall and gusty winds.

Additional heat advisories may be needed for some lower elevation
areas again on Saturday, as heat indices may approach or slightly
exceed 95 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-NYZ032-033-038-039-042-047-048-051-054-058-063-082-VTZ013>015-
031000-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Northern Warren-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Western Greene-Western Ulster-
Northern Fulton-Bennington-Western Windham-Eastern Windham-
517 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a slight risk for excessive rainfall in the eastern Catskills
today into tonight which may result in scattered instances of flash
flooding. Some storms may produce locally heavy rainfall and gusty
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms Saturday through Monday, mainly
during the afternoon and evening hours. Some storms may produce
locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Northern Litchfield

When
August 2, 11:00 AM EST to 4:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heat, Southern Litchfield

When
August 2, 11:00 AM EST to 4:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210659, 1210660.